Hail, Phelps
- When
- August 23, 10:13 AM CST
- Where
- Phelps County, 5 mi W of Rolla
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.950, -91.867
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 23, 2:34 AM CST, 7 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 334 AM CDT MON AUG 23 2004 .DISCUSSION... SHORT TERM (TODAY AND TONIGHT)... THERE REMAINS A LOT OF UNCERTAINTY WITH THE THUNDERSTORM FORECAST FOR THIS AFTERNOON AND TONIGHT. MOISTURE HAS BEEN ON THE INCREASE FOR THE LAST COUPLE OF DAYS AND IT APPEARS AS THOUGH PWATS WILL INCREASE INTO THE 1.5 TO 1.75 RANGE OVER MUCH OF THE CWA THIS AFTERNOON. MEANWHILE...WATER VAPOR IMAGERY AND MID LEVEL PROFILE DATA SHOWS A COUPLE OF UPPER DISTURBANCES TRAVERSING ACROSS THE CENTRAL AND HIGH PLAINS. THIS MID LEVEL FORCING WILL PUSH INTO MISSOURI LATER TODAY. SEVERAL FEATURES COULD POSSIBLY COME TOGETHER OVER EASTERN KANSAS AND WESTERN MISSOURI THIS AFTERNOON FOR STRONG TO SEVERE THUNDERSTORMS. HOWEVER...IF CLOUD COVER REMAINS IN PLACE THROUGH MUCH OF THE DAY...THEN LOW END INSTABILITY WILL LIMIT SEVERE STORMS. WITH SURFACE WINDS BACKING AROUND TO THE SOUTHEAST AND 850 WINDS STRONG AND OUT OF THE SOUTHWEST...LOW LEVEL SHEAR WOULD SUPPORT ORGANIZED CONVECTION...IF AND ONLY IF STORMS CAN BECOME ROOTED WITHIN THE BOUNDARY LAYER. UPPER LEVEL WINDS WOULD ALSO BECOME FAVORABLE TO ENHANCE LARGE SCALE ASCENT WITH STRONG DIFFLUENCE PUSHING INTO THE EASTERN PLAINS. SEE THE HAZARDOUS WEATHER OUTLOOK FOR DETAILED INFORMATION ABOUT POSSIBLE THUNDERSTORMS TODAY AND TONIGHT. THE HIGH UNCERTAINTY ALSO EXISTS WITH TEMPERATURES TODAY...WHICH IS DEPENDENT UPON CLOUD COVER. MAV NUMBERS LOOK REASONABLE WITH MID 80S GOING ACROSS THE BOARD. FOR TONIGHT...THE AREA REMAINS UNDER THE INFLUENCE OF STRONG UPPER DIFFLUENCE. THIS COMBINED WITH LOW LEVEL JET WINDS MAY CONTINUE TO TRIGGER CONVECTION INTO THE OVERNIGHT PERIOD. MOST LOCATIONS WILL LIKELY REMAIN DRY HOWEVER. LONG TERM (TUESDAY - SUNDAY)... FINALLY IT APPEARS AS THOUGH AFTERNOON PULSE ACTIVITY WILL BE LIKELY ON A DAILY BASIS THROUGH MUCH OF THE WEEK. WITH BROAD TROUGHING OUT WEST AND SLIGHT RIDGING TO THE EAST...SOUTHWEST FLOW OVER THE OZARKS WILL BE FAVORABLE FOR TAPPING INTO THE DEEP SOUTH AIRMASS ALLOWING FOR AN INCREASE OF MOISTURE AND INSTABILITY. TEMPERATURES WILL BECOME VERY SEASONAL WITH AFTERNOON HIGHS IN THE UPPER 80S AND LOWER 90S...AND OVERNIGHT LOWS IN THE UPPER 60S AND LOWER 70S THROUGH FRIDAY. ADJUSTED THE GRIDS TO MENTION SHOWER AND THUNDERSTORM CHANCES IN THE DAY PERIODS. AS WE HEAD INTO THE WEEKEND...THE GFS AND ECMWF SHOW A COLD FRONT PUSHING INTO THE REGION. SUFFICIENT MOISTURE SHOULD BE AVAILABLE FOR A GOOD ROUND OF SHOWERS AND THUNDERSTORMS WITH THIS SYSTEM. LOOK FOR PRECIPITATION CHANCES TO TREND HIGHER FOR SATURDAY AS THE WEEK PROGRESSES. CRAMER && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER SOUTHEAST KANSAS DURING THE PAST COUPLE OF HOURS AHEAD OF A WEAK SHORTWAVE AND WHERE LOW LEVEL SOUTHWESTERLY 850MB HAS ALSO INCREASED TO AROUND 25 KTS. META INDICATES A COMPLICATED MIDLEVEL FLOW WITH SUBTLE SHORTWAVES. A STRONGER SHORTWAVE FARTHER WEST OVER WESTERN KS WILL MOVE INTO EASTERN KS KATE THIS MORNING PRODUCING MORE WIDESPREAD RAINFALL. WILL MAINTAIN TEMPO GROUPS WITH THUNDERSTORM CHANCES THROUGH MOST OF THE DAY WITH MVFR CEILINGS. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 349 AM CDT MON AUG 23 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 349 AM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF PENNIES...WIND GUSTS IN EXCESS OF 60 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN. AREAS AFFECTED AND TIMING: MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS MORNING AND THIS AFTERNOON ACROSS ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. LATEST FORECAST ANALYSIS INDICATES SOME POTENTIAL FOR TORNADIC THUNDERSTORMS OVER SOUTHEAST KANSAS AND FAR SOUTHWESTERN MISSOURI LATE THIS AFTERNOON AND THIS EVENING. DISCUSSION: TWO DISTINCT UPPER LEVEL DISTURBANCES OVER KANSAS WILL CONTINUE TO PROGRESS TOWARD THE OZARKS TODAY. INCREASING MOISTURE AND INSTABILITY IN ADVANCE OF THESE FEATURES WILL ENHANCE THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE DAY. GIVEN THE DEGREE OF LOW LEVEL WIND SHEAR EXPECTED FOR THIS AFTERNOON AND THIS EVENING...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST KANSAS AND FAR WESTERN MISSOURI. ELSEWHERE...ONLY MARGINALLY SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TODAY. HIGH UNCERTAINTY EXISTS IN EXPECTED AFTERNOON HEATING AND DESTABILIZATION. IF CLOUDS CAN ERODE AND SUFFICIENT HEATING AND DESTABILIZATION OCCURS...THEN SEVERAL INGREDIENTS FOR SUPERCELLS AND TORNADOES EXISTS OVER AREAS WEST OF A LINE FROM COLUMBUS KANSAS TO NEVADA MISSOURI. EMERGENCY MANAGERS AND LOCAL GOVERNMENT AGENCIES IN THIS AREA OF INTEREST SHOULD MONITOR LATER STATEMENTS AND FORECASTS ISSUED BY THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AN AIRMASS HIGH IN MOISTURE CONTENT OVER THE DEEP SOUTH WILL ADVANCE INTO THE OZARKS AND REMAIN ANCHORED OVER THE REGION THROUGH MUCH OF THE WEEK. THUNDERSTORMS WILL DEVEOLOP ON AN AFTERNOON BASIS. FREQUENT CLOUD TO GROUND LIGHTNING AND STRONG DOWNBURST WINDS WILL BE THE PRIMARY HAZARDS WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR AREAS ALONG AND WEST OF A LINE FROM COLUMBUS KANSAS TO NEVADA MISSOURI AFTER 500 PM THIS EVENING. CRAMER
The St Louis radar (KLSX), 133 km away, was scanning. The volume nearest the first event began at 16:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415666.